Maine, 2022

Flash Flooding in Maine, July 28, 2022

July 28, 2022 · NWS GYX · 4 events in 1 county or zone

A warm front with moisture laden air lifted into the area during the day, and an approaching shortwave trough supported developing thunderstorm activity. With the atmospheric moisture content at a daily maximum based on upper air sounding records, torrential rainfall with rainfall rates of 3 inches an hour or greater were anticipated.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A warm front with moisture laden air lifted into the area during the day, and an approaching shortwave trough supported developing thunderstorm activity. With the atmospheric moisture content at a daily maximum based on upper air sounding records, torrential rainfall with rainfall rates of 3 inches an hour or greater were anticipated. However, the storms were discrete or small in size and progressed at speeds of 30 mph, limiting coverage and exposure times. Therefore, most locations that received heavy rainfall were able to do so without impacts. The one exception was when a storm cluster moved over the urban areas of Auburn and Lewiston Maine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 28, 6:14 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 28, 6:14 PM EST, 1 hour 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Gray ME
714 PM EDT Thu Jul 28 2022

.SYNOPSIS...
Thunderstorms will sweep across the area through the evening,
with some storms becoming strong to severe. Strong and
potentially damaging wind gusts are possible along with heavy
rain and small hail. The threat of showers lingers into Friday
before things dry out over the weekend with lower humidity.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
7PM Update...Line of storms have consolidated across the region
and are quickly moving westward. Severe threat continues over
the next 2 hours along the line across Southern New Hampshire
and potentially  York County. Not expecting any additional
storms to develop behind this line of storms, so expect an
abrupt end to the thunderstorm activity. Fog will develop
tonight with all the fresh rainfall.

Cluster of showers and thunderstorms expected to develop/arrive
into the region from the west through sunset, exiting east late
tonight. Slight risk for severe storms in NH and marginally
risk for western Maine. Main threats are damaging winds and
hail.

Over the past hour, convection has developed in the area ahead
of the primary convective line in central/eastern NY. This
activity is in the area of higher dewpoints and instability with
capes >1500j/kg. GYX issued a special 18Z sounding which
denotes a modest mid level lapse rates, however this could cool
as the mid lvl shortwave approaches. SPC meso-analysis has noted
an increase in bulk shear potential of 40-45kt, near 50kt in S
NH. With approaching shortwave the divergence aloft will
strengthen this evening with an upper lvl jet streak. Seeing
some signals in the low level shear that could support some
rotating updrafts, with the highest values s of the lakes region
in NH. Guidance continues to show a less favorable environment
as the convection moves east into Maine. Storms are still
expected for all areas this evening, however the more stable
marine environment in ME should hamper development and severe
potential. Corfidi vectors show a forward propegation
sufficient to limit rainfall totals despite high rainfall rates
(>2"/hr) in the stronger storms, reducing the risk for flash
floods unless areas are worked over with multiple storms. Loss
of daytime heating will allow for more widespread precipitation
as the frontal boundary pushes east. Precip chances will taper
off west to east through the night.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
A cold front will push through most of the region late tonight,
possibly washing out or stalling south of the mountains near
morning. Valley fog, marine fog, and areas that receive the most
rainfall tonight could also see fog overnight. By daybreak any
precip should have cleared east of the area and the front will
push across the coastal waters. Can't rule out some stray
showers in the mountains with the upper trough still north of
the region, but most of the area will remain dry. In fact, PWATs
will fall notably with values <1". The high mixing layer on
Friday will bring down some drier air and breezy conditions.
This will lead to a nice stretch of weather for the weekend with
low/comfortable humidity.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
An upper trough axis will swing to the east of the area, allowing a
drier and more stable air to settle into the area for the upcoming
weekend. The exception will be toward the mountains, where there
should be enough low-level moisture for the upslope flow to produce
cloudier conditions and perhaps a few showers on Saturday, and the
northwest flow could bring some of this cloud cover toward the coast
through the day. Highs for Saturday look to be in the lower to mid
80s, and further height rises and warming temperatures aloft will
support a warmer highs for Sunday with most seeing mid to upper
80s, possibly reaching 90 in southern NH. Given the fairly dry
air, temps for Saturday night should still cool off nicely with
inland areas seeing lows in the 50s while along the coast stays
in the lower 60s.

The warming trend will continue into early next week along as flow
becomes west to southwesterly as an upper trough moves toward the
Great Lakes on Monday. 850mb temperatures will warm into the 17-19C
range, and deep mixing will support high temperatures reaching the
upper 80s to lower 90s across the region. Fortunately, the mixing
will also bring down the drier air from aloft to keep the afternoon
heat indices in check.

The previously mentioned upper trough will head toward New England
on Tuesday, dragging a cold front along with it, which will bring
our next shot at seeing showers and storms in the afternoon and
evening. Out ahead of this system, temperatures will again warm into
the upper 80s to lower 90s, and the dewpoints will also climb well
into the 60s, making it feel noticeably more humid out.

Being day 6, the operational global models, as well as their
ensemble members, are in pretty good agreement on timing of this
system.  So I feel confident enough to bump up PoPs in the Tues-Tues
evening window as well as leaving the thunder mention that was
inherited from the previous shift. We'll see another stretch of dry
but still warm weather for Wednesday and possibly into Thursday of
next as high pressure builds into the region, although models are
advertising another frontal boundary approaching toward the end of
the forecast window.

&&

.AVIATION /23Z THURSDAY THROUGH TUESDAY/...
Short Term...There will be an increasing chance for scattered
showers and possible thunderstorms as we push through the
afternoon into the early evening with the best coverage in NH.
The convection may briefly lower conditions to MVFR
levels...although the majority of the time will feature VFR.
Locally heavy rain and gusty winds are possible with the
strongest storms. Marine and valley fog possible overnight,
clearing rapidly after daybreak as drier air moves in behind a
cold front and daytime mixing develops.

Long term...VFR conditions are mainly expected from Saturday through
most of next week with the exception of some valley fog during the
overnights and early morning hours. Tuesday and Tuesday night of
next week could see some restrictions when a cold front moves
through the area, bringing the potential showers and storms along
with it.

&&

.MARINE...
Short Term...Continue to see a 1'/11 sec swell across the
coastal waters, with minimal chop. With the passage of the cold
front on Friday chop will increase with waves 2-4'. High
pressure will build in for the weekend providing pleasant
boating conditions.

Long term...Conditions looks to remain below SCA thresholds from
Saturday through most of next week with the exception being from
Monday night and Tuesday when southerly winds increase ahead of a
cold front that looks to cross through the areas late Tuesday or
Tuesday night.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

SYNOPSIS...Jamison
NEAR TERM...Dumont/Jamison
SHORT TERM...Jamison
LONG TERM...Combs
AVIATION...Jamison
MARINE...Combs
Hazardous weather outlook, Jul 28, 4:18 PM EST, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
518 PM EDT Thu Jul 28 2022

NHZ001>006-292130-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-
518 PM EDT Thu Jul 28 2022

This Hazardous Weather Outlook is for northern New Hampshire.

.DAY ONE...Tonight.

There is a slight risk for severe thunderstorms this evening. The
greatest hazard from these thunderstorms is expected to be scattered
damaging straight line winds, although a few instances of large hail
and perhaps an isolated tornado are also possible. In addition,
locally heavy downpours will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ007>009-012>014-018>028-033-292130-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-
518 PM EDT Thu Jul 28 2022

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine and western Maine.

.DAY ONE...Tonight.

Thunderstorms are expected to develop ahead of an approaching front
this evening. Some of these storms may be strong to severe with
damaging winds the primary hazard. The threat for strong storms will
generally decrease from west to east.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

ANZ150>154-292130-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
518 PM EDT Thu Jul 28 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Thunderstorms are expected to develop ahead of an approaching front
this evening. Some of these storms may be strong to severe with
strong wind gusts the primary hazard.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NHZ007>015-292130-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
518 PM EDT Thu Jul 28 2022

...SEVERE THUNDERSTORM WATCH 506 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire and southern New Hampshire.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

The greatest hazard from these thunderstorms is expected to be
scattered damaging straight line winds, although a few instances of
large hail and perhaps an isolated tornado are also possible. In
addition, locally heavy downpours will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 28, 6:41 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Gray ME
741 PM EDT Thu Jul 28 2022

MEZ018-NHZ006-290015-
Interior York ME-Southern Carroll NH-
741 PM EDT Thu Jul 28 2022

...A strong thunderstorm will impact portions of northwestern York
County through 815 PM EDT...

At 741 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Waterboro, or 12 miles southeast of Ossipee,
moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Alfred, Waterboro, Limerick, Acton, Newfield and Shapleigh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4353 7095 4365 7097 4368 7072 4353 7069
TIME...MOT...LOC 2341Z 267DEG 12KT 4360 7090

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Combs
Local storm report, Jul 28, 6:46 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
746 PM EDT THU JUL 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     TSTM WND DMG     1 SW HINSDALE           42.78N 72.50W
07/28/2022                   CHESHIRE           NH   PUBLIC

            SEVERAL TREES DOWN ON PROSPECT STREET NEAR
            THE HIGH SCHOOL. OBSERVED DIME-SIZED HAIL
            FOR A FEW MINUTES. TIME ESTIMATED BY RADAR.

&&
Local storm report, Jul 28, 6:53 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
753 PM EDT THU JUL 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     2 SW EAST WAKEFIELD     43.62N 71.00W
07/28/2022                   CARROLL            NH   TRAINED SPOTTER

            5 INCH DIAMETER TREE DOWN ON PROVINCE LAKE
            ROAD SOUTH OF PINE RIVER POND. TIME
            ESTIMATED BY RADAR.

&&
Local storm report, Jul 28, 6:55 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
755 PM EDT THU JUL 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     2 E CHARLESTOWN         43.24N 72.39W
07/28/2022                   SULLIVAN           NH   PUBLIC

            TREE BLOWN DOWN ON TOP OF A SHED. MANY
            BRANCHES SCATTERED FROM STORM. TIME
            ESTIMATED BY RADAR.

&&
Local storm report, Jul 28, 6:57 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
757 PM EDT THU JUL 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     LANGDON                 43.16N 72.38W
07/28/2022                   SULLIVAN           NH   PUBLIC

            MULTIPLE TREES REPORTED DOWN ON LANGDON RD
            BETWEEN ALSTEAD AND SOUTH CHARLESTON. PHOTOS
            ON SOCIAL MEDIA.

&&
Special weather statement, Jul 28, 7:12 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Gray ME
812 PM EDT Thu Jul 28 2022

NHZ012-013-015-290045-
Western And Central Hillsborough NH-Interior Rockingham NH-
Eastern Hillsborough NH-
812 PM EDT Thu Jul 28 2022

...A strong thunderstorm will impact portions of southwestern
Rockingham and southeastern Hillsborough Counties through 845 PM
EDT...

At 811 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hollis, or near Nashua, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Nashua, Derry, Merrimack, Salem, Milford, Amherst, Litchfield,
Hollis, Mont Vernon, Hudson, Brookline, Pelham, Mount Vernon,
Londonderry, Hampstead, Atkinson, Kingston, Windham, Plaistow and
Newton.

This includes Interstate 93 between mile markers 1 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4271 7170 4290 7170 4286 7103 4285 7105
      4281 7107 4282 7113 4281 7117 4279 7119
      4274 7118 4275 7122 4274 7124 4270 7129
TIME...MOT...LOC 0011Z 266DEG 31KT 4278 7154

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Combs

The radar

The Portland,ME radar (KGYX), 24 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Androscoggin

When
July 28, 7:20 PM EST to 7:40 PM EST
Where
Androscoggin County, 0.85 mi SW of Fair Grounds to 0.68 mi N of Auburn
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
44.110, -70.240

Heavy rainfall rates with 3.5 of water caused flooding inside a recreational building with up to 2 feet of standing water on roads in the Pettingil Park area of Auburn.

Flash Flood, Androscoggin

When
July 28, 7:30 PM EST to 7:45 PM EST
Where
Androscoggin County, 1.21 mi NE of Lewiston Lower to 1.18 mi ENE of Lewiston Lower
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
44.080, -70.200

Up to 3.5 of rain in around hour led to approximately 2 feet of standing water on Lisbon Rd. and surrounding streets in Lewiston.

Flash Flood, Androscoggin

When
July 28, 7:30 PM EST to 7:35 PM EST
Where
Androscoggin County, Auburn to 0.13 mi SSW of Auburn
Cause
Heavy Rain
Reported by
Public
Coordinates
44.100, -70.230

Rain up to 3.5 caused numerous roads to be flooded in Downtown Auburn with video showing moving water over a foot deep.

Flash Flood, Androscoggin

When
July 28, 7:40 PM EST to 7:50 PM EST
Where
Androscoggin County, 0.81 mi W of Sabattus to 0.86 mi W of Sabattus
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
44.121, -70.116

Heavy rain up to 3.5 caused numerous road closures in Sabbatus and some minor road damage to include Elm Street, Jordan Bridge Rd, and Lisbon Rd.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2022Every state in 2022This day in weather historyWarnings in Maine, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049742, 1049743, 1049744, 1049745.